Despite concerns that Gilenya might cause worsening MS symptoms when treatment stops, Novartis continues to back its blockbuster medication.
In an email to BioPharma Drive, a spokesperson for the drug company noted that the multiple sclerosis medication had been used by more than 10,000 patients in the United States. He further asserted that “similar cases have been described in the literature for other MS therapies, such as natalizumab.”
Gilenya (fingolimod) treats relapsing MS in adults and children over 10.
The immunosuppressant drug has become Novartis’ top-seller since it came to market in 2010. In fact, during the first three quarters of 2018, Gilenya generated $818 billion in net sales
Earlier this month, the FDA disclosed that at least 35 patients had experienced worsening MS symptoms after they stopped treatment with Gilenya. While such an occurrence is rare, it appears these relapses are far worse than a typical MS flare-up.
Even worse, only 6 patients experienced a full recovery. Eight either did not recover or suffered permanent disability, while 17 experienced only partial recovery. Additionally, some patients who could walk before they stopped Gilenya became bedridden or wheelchair-bound.
In the majority of cases, worsening MS symptoms appeared in the 12 weeks after treatment ended.
Most patients stopped taking Gilenya due to a pregnancy or a desire to conceive. However, some ended treatment because the drug did not work, while others developed lymphopenia, infections, or cancer.
The FDA ordered Novartis to update the Gilenya label with information about this possible risk.
It’s important to note that patients should never stop taking fingolimod without first talking to their doctor. Those who must end treatment should contact their doctor immediately if they experience any worsening MS symptoms, such as:
Finally, the FDA advised physicians to carefully monitor patients after Gilenya treatment ends for signs of worsening disease.
This isn’t the first time the FDA has issued an alert for Gilenya side effects.
In 2011, for example, the FDA advised doctors to monitor patients for signs and symptoms of bradycardia for 6 hours after the first dose. The agency revised its recommendations the following year, after additional Gilenya deaths were reported.
In 2013, the FDA disclosed that a patient in Europe had developed progressive multifocal leukoencephalopathy (PML) while taking fingolimod. PML is a rare but deadly brain infection that can occur in people with weakened immune systems or those taking certain immunosuppressant drugs. Previously, the patient received Tysabri, another MS drug with a known link to PML.
In 2015, the FDA warned that two additional Gilenya patients had developed PML. They did not use other immumosuppresants prior to fingolimod treatment.